Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 47, NWS Wichita, KS

September 28, 1999Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at Sep 28, 1999, 7:00 AM CDT for Sedgwick County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 1999, 7:00 AM CDT (12:00 UTC)
Expired
Sep 28, 1999, 1:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 281202
FFWICT
KSC173-281800-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
700 AM CDT TUE SEP 28 1999

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS EXTENDED THE

* FLOOD WARNING FOR...
  WESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 100 PM CDT
 
* AT 655 AM CDT...RADAR CONTINUED TO INDICATED MODERATE TO AT TIMES
  HEAVY RAIN...MOVING ACROSS ALREADY SATURATED GROUND ACROSS
  WESTERN SEDGWICK COUNTY. 911 LAW ENFORCEMENT OFFICIALS REPORT
  THAT THE COWSKIN HAD RETURNED WITHIN ITS BANKS. HOWEVER...13TH
  STREET WEST OF 119TH STREET WEST WAS STILL CLOSED DUE TO HIGH
  WATER. 

* RAIN WITH EMBEDDED THUNDERSTORMS ARE FORECAST TO CONTINUE THROUGH
  THE REST OF THE MORNING. THE ADDITIONAL RAINFALL WILL LIKELY
  GO STRAIGHT TO RUNOFF AND KEEP AREA STREAMS AND CREEKS NEAR
  BANKFULL OR PRODUCE ADDITIONAL FLOODING.

. DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE WATER
DEPTH AND CURRENT "MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.

NOONAN
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 4:00 AM CDT, 3 hours earlier.

Area forecast discussion, Sep 28, 4:00 AM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CDT TUE SEP 28 1999

RAIN AND TEMPS WILL BE THE MAIN CONCERN THIS PACKAGE.  SHOWERS AND
THUNDERSTORMS CONTINUE TO TRAIN ALONG THE 850MB FRONT WHICH EXTENDS
JUST SOUTH OF P28 TO JUST NORTH OF CNU.  HOWEVER...SHOWERS AND
THUNDERSTORMS HAD ALSO FIRED UP ALONG THE 700MB FRONT OVERNIGHT
WHICH EXTENDS BACK ACROSS WESTERN KS AND INTO EASTERN NE.  ALTHOUGH
THE THUNDERSTORMS MAY DECREASE IN AREAL COVERAGE TODAY...EXPECT THE
RAIN WILL CONTINUE THROUGHOUT THE DAY ACROSS THE ENTIRE AREA UNTIL
BOTH FRONTS PUSH SOUTH AND EAST.  OF COURSE...HEAVIEST RAINS WILL
FALL ACROSS SE KS AND PARTS OF SC KS ALONG 850MB FRONT...AND WITH A
FAIRLY STRONG S/W STILL EXPECTED TO EJECT OUT INTO KS THIS EVENING
WHICH MAY HELP SLOW THE FRONT AND ALLOW IT TO LINGER ALONG AND JUST
SOUTH OF THE KS TURNPIKE THROUGHOUT THE DAY.  TRAINING ALONG THE
FRONT...AS WELL AS...ADDITIONAL ACCUMULATION WILL MAKE FLASH
FLOODING A BIG CONCERN SO WILL GO AHEAD WITH A FFA TODAY FOR AREAS
ALONG AND EAST OF THE KS TURNPIKE.

NEXT CONCERN IS WHEN PRECIP WILL END AND CLEARING BEGIN.  ENDING
PRECIP WILL BE TRICKY...AS PREV MENTIONED S/W IS NOT EXPECTED TO
PUSH COMPLETELY THROUGH THE AREA UNTIL WED MORNING. WILL BREAK
CENTRAL KS UP AND CONTINUE A POP FOR EASTERN SECTIONS ON SOUTH INTO
SC KS FOR THIS EVENING...AND KEEP THE HIGH POPS GOING THROUGHOUT THE
NIGHT FOR SE KS.  EXPECT SOME CLEARING IN RSL ARE BY EVENING...AND
POSSIBLY SLN /HUT AREAS SHORTLY AFT MIDNIGHT...WITH THE REST OF THE
SC KS SEEING CLEARING TOWARDS DAWN. SE KS WILL LIKELY SEE MORNING
CLDS WITH SOME SUN BEFORE NOON.   OTHERWISE...MOSTLY SUNNY SKIES
EXPECTED ON WED ACROSS THE REGION.  WOULD EXPECT THAT FOG COULD BE A
CONCERN WED NIGHT AND THURS MORNING...BUT WILL NOT ADD THAT TO THE
EXTENDED FCST ATTM.

AS FOR TEMPS...CLOUD COVER SHOULD CONTINUE TO KEEP LIMITED TO THE
50S TODAY.  CLEARING SKIES MAY ALLOW RSL AND SURROUNDING AREAS TO
DIP INTO THE UPPER 30S...HOWEVER WOULD EXPECT THAT REST OF THE CWA
WILL REMAIN IN THE 40S.  FAN NUMBERS OF 32 FOR RSL TONIGHT...A
LITTLE TOO COOL...SO FWC NUMBERS COOL BETTER.  GUIDANCE NUMBERS ARE
IN CLOSER RANGE AFTER TONIGHT AND FAIRLY CLOSE TO ON-GOING FCST SO
NO BIG CHANGES EXPECT.

NOONAN

ICT   56  45  66  46 / 100  30   0   0
HUT   56  43  66  46 / 100  30   0   0
EWK   56  44  65  46 / 100  30   0   0
EQA   56  45  64  46 / 100  30   0   0
WLD   56  46  65  46 / 100  30   0   0
RSL   52  38  67  43 /  80  10   0   0
GBD   52  39  67  43 /  80  10   0   0
SLN   52  40  65  45 / 100  30   0   0
MPR   52  41  65  45 / 100  30   0   0
CFV   57  45  63  43 / 100  60   0   0
CNU   57  44  62  43 / 100  60   0   0
K88   57  44  62  43 / 100  60   0   0

.ICT...FLASH FLOOD WATCH TODAY FOR ZONES
KSZ069>072...KSZ083...KSZ092>096...KSZ098>100.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:00 PM CDTFlash Flood WarningICTSedgwick12 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.